Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Aud E

Best antidepressant for IBS with diarrhea which does not worsen tachycardia or weight gain?

Recommended Posts

Has anyone had luck with an anti-depressant for IBS with diarrhea which does not significantly worsen your tachycardia or weight gain? My GI attacks of gas, bloating and pain are mostly at night with morning diarrhea. I just had gallbladder removed almost two weeks ago but same diarrhea pattern is not improving. First bowel movement normal, then ribbons, then diarrhea since November (five weeks after stopping cymbalta and wellbutrin for repeat tilt table testing to rule out medication effect). It did seem that cymbalta was worsening dysautonomia symptoms.

Share this post


Link to post
Share on other sites

@Aud E - I have been dealing with terrible GI problems from POTS, including GERD, IBS with Diarrhea and bloating. I am currently much improved in all POTS symptoms, including the GI, since receiving weekly IV fluids. I have been taking Escitalopram for years and it never had a negative effect on IBS for me.  

Share this post


Link to post
Share on other sites

I use Nortriptyline which is less sedative than Amitriptyline. 

Share this post


Link to post
Share on other sites

You'd probably want to stay away from any of the SSRIs if you are that sensitive.  There's a lot of serotonin in the gut so IBS type symptoms are common side effects for the SSRIs as a result.  They are generally temporary side effects that fade after it's balanced in your system, but that doesn't happen with everyone.  

Share this post


Link to post
Share on other sites

Tricyclic antidepressants cause a lot of weight gain, I know from experience. I'll be seeing  new cardiologist soon and will ask these questions. I have IBS didn't know it was related to POTS. 

Share this post


Link to post
Share on other sites
8 hours ago, CallieAndToby22 said:

I have IBS didn't know it was related to POTS. 

Yes - my IBS and GERD are directly related to POTS in my case, as per gastroenterologist. 

Share this post


Link to post
Share on other sites

Per my motility gastroenterologist, he believes my IBS is related to autonomic neuropathy as well. He has a lot of patients with dysautonomia as he sits downstairs from the automonic function lab at his clinic.

Share this post


Link to post
Share on other sites

My psychiatrist is worried about the Tricyclics due to weight gain also. I have learned from Vanderbilt University's dysautonomia site that cymbalta beyond the therapeutic dose can give POTs symptoms to people without POTs (their is a link to the posting below). I think it was contributing to my tachycardia. I do not quite qualify as having POTs (am like ten beats shy) but had my best tilt table test yet once I got off cymbalta. Apparently untreated IBS can also contibute to tachycardia, so round and round :) This being said, once I stopped Lyrica, Cymbalta, and Wellbutrin for tilt table tests to rule out medication effect, I got diarrhea for nine months (daily) and a CT scan at 8:20 pm showed my intestines full of stool, but then I was having hypermobility while asleep ending in 4-7 a.m. diarrhea. So, I am restarting cymbalta being it wasn't happening then (only night tachy). Elavil did not work to capture the diarrhea (lead to constipation and dropped my BP to 87/43 while sitting upright), and we tried Paxil but that made me agitated. I had some standing tachycardia with cymbalta (not enough beats to qualify as POTs) but at least was higher functioning than this. If I have to add back in Wellbutrin and Lyrica to slow motility, may try as I cannot live like this. Weight has dropped so fast that I developed gallstones in a matter of months.

Edited by Aud E
more information

Share this post


Link to post
Share on other sites
20 hours ago, CallieAndToby22 said:

Tricyclic antidepressants cause a lot of weight gain, I know from experience. I'll be seeing  new cardiologist soon and will ask these questions. I have IBS didn't know it was related to POTS. 

Might I ask which tricyclic you use and the dose? If that is too personal a question, please don't worry about not answering. Thanks

Share this post


Link to post
Share on other sites
On 5/21/2019 at 4:31 PM, Aud E said:

Might I ask which tricyclic you use and the dose? If that is too personal a question, please don't worry about not answering. Thanks

I took nortriptyline. Forget the dose b/c it was so long ago. Made me starving all the time too. The worst offender was zyprexa, but I've lost 50 lbs now since getting off this crap. 

Share this post


Link to post
Share on other sites

Do you need an antidepressant in its own right? If not there are other types of med that can help slow the bowels down that may be preferable to psychoactive medication.

B xxx

 

Share this post


Link to post
Share on other sites

Gastro did a bunch of workup. We tried Elavil which lowered my blood pressure to 68/43 and 30 mg caused constipation where I would be awake at 2 am till 8 am with abdominal gas, pain and distention. Then we tried Paxil to treat as IBS. I was still having waking gas attacks all night causing waking tachycardia and polyuria (about 8 trips to bathroom at night) with normal stools at daybreak followed by mild diarrhea. Paxil and sleep deprivation was also sending me into despair. Finally I asked if I could go back on Cymbalta since none of this was happening on it. The idea came from another poster who said that when she stopped a certain antidepressant, it was like her guts stopped working. In some ways, it was like my motility stopped working. An abdominal MRI showed a lot a feces sitting all throughout my intestines. Since restarting Cymbalta, the attacks window moved and lessened where now the waking gas attack only happens when waking in the morning. It is as though the stool needs to get out and the slowed motility is causing gas. I went for a second opinion to Cedars-Sinai Motility Center. The doctor there would like to do a Barium scan with small bowel follow through where you are standing at the end. She wishes to rule out visceroptosis from Ehlers-Danlos hypermobility where the organs can hang too low and create temporary bowel blockages. Apparently if so, there are exercises they can give and might add low-dose Erythromycin as a movement agent where the antibiotic component is not active. Otherwise, Bentyl Gasex, nor Immodium helped. Basically I was awoken by gas all night when already have acute insomnia, then at daybreak had to run to bathroom where first stool was normal, second was ribbon-like (half floating and half sinking) and then 2-3 more movements would be mild diarrhea ending before noon. This went on for nine months so you can imagine my depression for lack of sleep and fear by now. The cymbalta is helping change the pattern. But the cause is yet unknown. Something has been causing tachy up to 140 BPM while sleeping per heart monitor. Digoxin microdose at bedtime is helping control night tachy for now. I have a prescription for levsin/hyoscamine that I have not tried yet because I was waiting for Cedars consult before starting something new and the spasm which occurs during attacks doesn't hurt, the gas and distention hurts (and was hard to release gas) plus again anything which constipates makes matters worse. I had a normal recent upper endoscopy/enteroscopy and colonoscopy. What medications did not you have in mind for motility? Again, we thought we needed to slow things but it is appearing perhaps the opposite now. Also we tried rifaximin to rule out SIBO but that did not change the pattern and it wiped me out. I have been following a low-fermentation diet posted by Cedars intended for SIBO online and it helped reduce a few attacks by eating less raw salads and eliminating cruciferous veggies: https://www.siboinfo.com/uploads/5/4/8/4/5484269/low_fermentation_diet.pdf. I hope to get to ask more questions as to cause of gas and diet at followup.

Share this post


Link to post
Share on other sites

I like Bentyl for calming down my gut when it's flaring.  It doesn't work immediately but in a few minutes I can feel it all settling down to a dull roar. It's not perfect but it is a great improvement. I have not found it to effect my vitals in any way. It works. https://www.webmd.com/drugs/2/drug-5245/bentyl-oral/details

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...